Illinois, 2017Tornadoes and Hail in Illinois, February 28, 2017
February 28, 2017 · NWS PAH · 11 events in 4 counties and zones
Isolated supercell thunderstorms moved into southern Illinois during the evening hours. The storms developed ahead of a cold front in a destabilizing air mass characterized by dew points in the lower to mid 60's.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $8.8 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated supercell thunderstorms moved into southern Illinois during the evening hours. The storms developed ahead of a cold front in a destabilizing air mass characterized by dew points in the lower to mid 60's. The most intense supercell storm awaited the approach of a mid-level impulse from Oklahoma, which was downstream from the primary shortwave trough over the southern Plains. The supercell produced two long-track strong tornadoes, the first of which originated in Perry County, Missouri and tracked almost 50 miles before dissipating. The second strong tornado formed in the Wabash Valley and crossed into southwest Indiana. A southwesterly low-level jet increased substantially during the evening, creating favorable conditions for tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:20 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 28, 6:20 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017
.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017
Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.
Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.
Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.
The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017
Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.
By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.
Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.
&&
.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017
Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for ILZ083-086-087-089>091-093-094.
MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for INZ081-082-085>088.
KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for KYZ004-005-007-010-011-013>016-018>021.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...DBHazardous weather outlook, Feb 28, 3:01 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017
...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.
The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.
The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.
.SPOTTER INFORMATION STATEMENT...
Activation of spotters is expected tonight.
In the hours before
Local storm report, Feb 28, 7:52 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FUNNEL CLOUD 2 N SILVER LAKE 37.71N 89.99W
02/28/2017 PERRY MO TRAINED SPOTTER
&&
SMITTYLocal storm report, Feb 28, 8:02 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG 2 N PERRYVILLE 37.76N 89.87W
02/28/2017 PERRY MO BROADCAST MEDIA
POWER FLASHED VIEWED JUST NORTH OF PERRYVILLE ALONG
INTERSTATE 55
&&
SMITTYLocal storm report, Feb 28, 8:04 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
804 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FUNNEL CLOUD 2 N SILVER LAKE 37.71N 89.99W
02/28/2017 PERRY MO TRAINED SPOTTER
TREES SNAPPED OR UPROOTED. SOME TREES LARGE.
&&
SMITTYLocal storm report, Feb 28, 8:09 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 4 NE SILVER LAKE 37.72N 89.94W
02/28/2017 PERRY MO TRAINED SPOTTER
LARGE TORNADO VIEWED BY TRAINED SPOTTER WITHIN POWER
FLASHES AND LIGHTNING. TREES DAMAGED.
&&
SMITTYLocal storm report, Feb 28, 8:12 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TORNADO 3 N PERRYVILLE 37.77N 89.87W
02/28/2017 PERRY MO EMERGENCY MNGR
EMERGENCY MANAGER REPORTED OVERTURNED VEHICLES ALONG
INTERSTATE 55 NEAR MILE MARKER 133. CONSIDERABLE DAMAGE
REPORTED IN THE AREA.
&&
SMITTYLocal storm report, Feb 28, 8:17 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 1 N PERRYVILLE 37.74N 89.87W
02/28/2017 PERRY MO TRAINED SPOTTER
ROOF AND STRUCTURE DAMAGE REPORTED ON FAR NORTH SIDE OF
COMMUNITY. SIGNIFICANT DAMAGE TO HOMES. MULTIPLE
STRUCTURES DAMAGED.
&&
SMITTYEvent by event
6 hail, 4 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Jackson
- When
- February 28, 8:18 PM CST to 8:50 PM CST
- Where
- Jackson County, 1.26 mi NNE of Cora to 4.39 mi E of Dowell
- Rating
- EF3
- Path length
- 28.77 mi
- Path width
- 850 yd
- Continued into
- Franklin, Il (PAH)
- Property damage
- $6.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 37.837, -89.662
This large tornado entered Jackson County from Randolph County near the community of Rockwood. The tornado originally began near Perryville, Missouri, where it achieved its peak intensity in the EF-4 category. The tornado crossed the entire width of Jackson County, entering the county about two miles from the Mississippi River. The tornado passed just south of Ava, clipped the southern edge of Vergennes, and then passed near the north edge of Elkville before exiting the northeast corner of the county. In Jackson County, the tornado reached a maximum intensity of EF-3 on the south end of Vergennes. Winds estimated near 145 mph destroyed a house. The wood house was not securely anchored to the foundation, and other construction details suggested wind speeds were below the EF-4 category. Elsewhere in Jackson County, the tornado passed through mainly rural farmlands and woods. Thousands of large trees were snapped and uprooted, and dozens of homes and other structures were damaged or destroyed. The tornado remained quite wide, nearly one-third of a mile at times. The average path width in Jackson County was about 600 yards. The tornado continued east-northeast into Franklin County.
Tornado, Franklin
- When
- February 28, 8:50 PM CST to 8:57 PM CST
- Where
- Franklin County, 2.69 mi SW of Mulkeytown to 1.79 mi SW of Christopher
- Rating
- EF3
- Path length
- 4.37 mi
- Path width
- 400 yd
- Property damage
- $800,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.939, -89.150
This large tornado entered Franklin County from Jackson County. The tornado originally formed near Perryville, Missouri. The most intense damage in Franklin County was located south of Mulkeytown, where the tornado was rated EF-3 based on a house that was swept clean off its foundation. Debris was thrown up to a mile downwind. The debris was shredded, with nothing larger than 2-by-4 wood pieces. However, the house was sitting on a block foundation, unattached to anything. Based on the lack of any anchors for the house, peak winds were estimated near 160 mph at this site. Most of the other damage in this rural area of Franklin County consisted of snapped trees, heavily damaged barns, and a few damaged houses. The tornado rapidly weakened from EF-3 intensity to complete dissipation during the final two miles of its path. The average path width in Franklin County was 340 yards. The total path length starting near Perryville, Missouri was nearly 50 miles. The tornado dissipated just southwest of Christopher.
Hail, Franklin
- When
- February 28, 9:00 PM CST to 9:04 PM CST
- Where
- Franklin County, 1 mi W of Benton to 1 mi N of Benton
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -88.938
This large hail was associated with the supercell that produced a strong tornado in Jackson and western Franklin Counties. Hailstones were slightly larger than baseballs on the north side of Benton. Quarter-size hail fell on the west side of Benton.
Hail, White
- When
- February 28, 9:54 PM CST to 10:00 PM CST
- Where
- White County, Crossville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -88.070
This large hail was associated with the tornadic supercell that produced the strong tornado that passed south of Crossville into southwest Indiana.
Tornado, White
- When
- February 28, 9:55 PM CST to 10:08 PM CST
- Where
- White County, 3.19 mi NE of Carmi Muni Arpt to 4.18 mi ESE of Calvin
- Rating
- EF3
- Path length
- 9.56 mi
- Path width
- 420 yd
- Continued into
- Posey, In (PAH)
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 38.137, -88.115
The tornado touched down between Crossville and Carmi, quickly strengthening to EF-3 intensity before crossing Illinois Route 1. The tornado track stayed northeast of Carmi, in relatively sparsely populated farmland. In White County, 35 structures were damaged or destroyed. At least several of those were homes. Just west of Highway 1, several vehicles were rolled over and moved, and a single-wide mobile home was destroyed. Near where the tornado crossed Route 1, an older house was moved three feet off its foundation. The house did not appear to be bolted to the foundation. Most of the second floor was removed. A double-wide mobile home was destroyed in the same area near Route 1. The width of the damage path was about 300 yards along Route 1. Just south of Crossville on County Road 1675E, a vehicle was rolled about 30 yards, and a house was destroyed. Some walls of the house collapsed, and most of the roof came off. Peak winds at this location were estimated near 150 mph. The sole fatality occurred south of Crossville, where an elderly man was caught outdoors when the tornado struck. The man was found in a farm field about 40 yards from his house. His wife was inside in the house, and she received scrapes and bruises. Another EF-3 damage location was east of Crossville, where a vehicle was moved about 30 yards and an old house was partially destroyed. The average path width was about 300 yards in White County. The tornado continued across the Wabash River into Posey County, Indiana.
Hail, Jackson
- When
- February 28, 10:18 PM CST
- Where
- Jackson County, Grand Tower
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.630, -89.500
Hail, Jackson
- When
- February 28, 10:29 PM CST
- Where
- Jackson County, Carbondale
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -89.220
Hail, Jackson
- When
- February 28, 10:30 PM CST
- Where
- Jackson County, Murphysboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -89.330
Tornado, Williamson
- When
- February 28, 10:44 PM CST to 10:54 PM CST
- Where
- Williamson County, 0.89 mi SSE of Crainville to 0.77 mi WNW of Whiteash
- Rating
- EF1
- Path length
- 7.36 mi
- Path width
- 25 yd
- Property damage
- $6,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.739, -89.063
This tornado skipped along the path, bringing down large tree limbs from Crab Orchard Lake to Interstate 57 a few miles north of Marion. Most of the tornado track was EF-0, except for an uprooted tree or two west of Interstate 57 near Whiteash. Peak winds were estimated near 95 mph.
Funnel Cloud, Williamson
- When
- February 28, 10:56 PM CST
- Where
- Williamson County, 2 mi SE of Johnston City
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -88.904
The funnel cloud was observed by a trained spotter.
Hail, Williamson
- When
- February 28, 10:56 PM CST
- Where
- Williamson County, Johnston City
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -88.930
Hail slightly larger than baseballs was associated with the supercell that spawned the EF-1 tornado further south in Williamson County.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, White | 2017-02-28 | 71 | Male | Outside/Open Areas | Direct |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, February 28, 20171 death · 12 injured · $8.0 million · EF4 · 6 events
- Tornadoes and Flooding in Illinois, February 28, 20172 deaths · 14 injured · $7,000 · EF3 · 38 events
- Tornadoes and Hail in Illinois, February 28, 2017$3.0 million · EF3 · 25 events
- Tornadoes in Indiana, February 28, 20171 injured · $3.7 million · EF3 · 2 events
- Tornadoes in Arkansas, February 28, 20175 injured · $120,000 · EF2 · 2 events
- Tornadoes and Hail in Illinois, February 28, 20171 injured · EF2 · 15 events
- Tornadoes and Hail in Kentucky, February 28, 2017$389,000 · EF1 · 10 events
- Wildfire and High Wind in Texas, February 28, 2017$275,000 · 53 kt wind · 19 events
- Tornadoes and Hail in Kansas, February 28, 2017$131,000 · EF0 · 15 events
- Hail and Damaging Winds in Missouri, February 28, 2017$35,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Illinois, February 28, 2017EF1 · 31 events
- Hail in Missouri, February 28, 20172.5 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677489, 677492, 677467, 677469, 677523, 677471, 677472, 677473, 677521, 677466, 677474.